In order to bring you the best possible user experience, this site uses Javascript. If you are seeing this message, it is likely that the Javascript option in your browser is disabled. For optimal viewing of this site, please ensure that Javascript is enabled for your browser.
Did you know that your browser is out of date? To get the best experience using our website we recommend that you upgrade to a newer version. Learn more.

We use cookies to optimise the design of this website and make continuous improvement. By continuing your visit, you consent to the use of cookies. Learn more

Recurrent Pericarditis in a ESRD Patient: which is its aetiology?

Case presented by the Working Group on Myocardial and Pericardial Diseases

Pericardial Disease


Case presented by: Dor Lotan , Gad Segal , Amir Dagan and Yehuda Adler - The Chaim Sheba Medical Center at Tel Hashomer, Israel.

Case presentation

A 75 year old female suffering from end-stage renal disease (ESRD), secondary to polycystic kidney disease, on dialysis 3 times weekly, presented to the emergency room with right upper quadrant pain and chest pain which increased with deep inspiration. An abdominal ultrasound, performed due to her known liver cyst , revealed a solid dense lesion which was not similar to a cyst but suspicious for an infected or hemorrhagic lesion. The patient was admitted to the surgical department for further evaluation.  A PET-CT with F-18-FDG,  ordered because of failure of response to antibiotic treatment, revealed increased mediastinal absorption between her large vessels and pericardium with small pericardial effusion. Her serum CRP peak was 236.83 mg/l, troponin was negative and BUN was 42 mg/dl and the patient was on routine dialysis. Her presenting symptom was pleuritic chest pain, worsening with lying down and alleviating while sitting and bending forward, her ECG was without significant or typical changes of pericarditis. Due to her ESRD prednisone was initiated with immediate symptomatic and laboratory response - her CRP declined to 5.1 and tapering down of prednisone was initiated. A week after the tapering down protocol was completed she complained of chest pain resembling pericarditis, her BUN was 45.83 mg/dl pre-dialysis and CRP was over >400 mg/l, her echocardiography showed normal ejection fraction and preserved valves and heart walls, her pericardium was consistent with an inflammatory process and the diagnosis of flare of acute pericarditis was made.  Prednisone and colchicine were initiated with immediate response. 2 month later while taking 8 mg of prednisone as part of her slow tapering down protocol, she suffered from another flare of pericarditis, which was resolved by increasing prednisone again to 20mg OD. Due to her resistant pericarditis and failure on prednisone, third line therapy was initiated and the patient was started on azathioprine 25 mg BID with colchicine 0.5mg OD and slow CS tapering down protocol. 3 weeks later the patient was admitted to the internal medicine department with central line-associated bloodstream Infection which was managed with line removal and broad spectrum antibiotic regimen with good response.  A week after she stopped taking azathioprine she presented once again at the ER with increased weakness, confusion and vomiting. She performed a brain MRI which was normal. Due to suspected colchicine overdose in ESRD it was recommended to stop taking colchicine, but she didn’t and her symptoms completely resolved later on. Because of recurrent increased weakness she stopped taking colchicine.  She experienced an improvement in symptoms and continued on prednisone.

To date, the patient has suffered three times with central line blood stream, infection with Klebsiella, pneumonia, extended spectrum beta-lactamase (ESBL) positive bacteria while on azathioprine and long-standing corticosteroids.

Questions and Answers

Question1: What is the aetiological diagnosis in this patient?

Answer

The patient was diagnosed as having idiopathic recurrent pericarditis,e.g. not secondary to uremia, because she had a BUN level below 60mg/dl and was on frequent and strict dialysis regimen. Other causes of pericarditis were excluded, including malignancy, tuberculosis , infection. In addition, systemic immune-mediated causes were excluded because full rheumatologic profile which was normal.

Question 2: Is colchicine as standard therapy indicated in acute pericarditis in an ESRD patient?

Answer

In our case due to frequent flares she was prescribed with colchicine 0.5mg twice daily and suffered from extreme weakness which forced the medical team to stop colchicine completely, to date there is no sufficient data on colchicine in ESRD patients.

Question 3: Is management of pericarditis different in an ESRD patient that is immunocompromised compared to an immunocompetent patient?

Answer

Our Patient suffered from recurrent and severe septic events due to immunosuppression secondary to immunosuppressive therapy (azathioprine and long-standing corticosteroids regimen) and frequent dialysis, this fact must be kept in mind while treating those patients and physicians should try to minimize the immunosuppressant effect of therapy regimen while avoiding the next flare of pericarditis.

Question 4: Which alternative pericarditis aetiology should be kept in mind in ESRD?

Answer

Uremic pericarditis is diagnosed when serum the BUN level rise above 60 mg/dl. Optimal therapy includes increased dialysis and volume and urea reduction, our case wasn’t secondary to uremia but this aetiology must be remembered in ESRD patients.

Case solution and take-home message

It is important to be aware of alternative treatments and acceptable third-line agents such as IVIG and Anakinra. A working hypothesis among experts is that perhaps physicians should prescribe IVIG or Anakinra earlier in ESRD patients due to the fact these patients are more prone to infection than the rest of the population. This treatment regimen may decrease the possible and severe septic events the patients may suffer while on azathioprine and mainly on long-standing corticosteroids regimen.

Currently, the patient has been asymptomatic and pericarditis-free for 6 months while on prednisone 5mg once daily. Recent Cardiac MRI showed late circular enhancement of the pericardium which correlates with chronic or subacute pericarditis.

In the next flare of her recurrent idiopathic pericarditis, she will be prescribed with Anakinra (IL-1 inhibitor)

The content of this article reflects the personal opinion of the author/s and is not necessarily the official position of the European Society of Cardiology.

Contact us

Working Group on Myocardial & Pericardial Diseases

European Society of Cardiology

Les Templiers
2035 Route des Colles
CS 80179 BIOT

06903Sophia Antipolis, FR